Colorado, 2005

Winter Storm in Colorado, March 13 to 15, 2005

March 13 to 15, 2005 · NWS PUB · 8 events in 8 counties and zones

A storm system produced heavy snow along with high winds over the eastern mountains and adjacent valleys of southern Colorado. 27 inches inundated the region 5 miles east-southeast of Fort Garland in Costilla county.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A storm system produced heavy snow along with high winds over the eastern mountains and adjacent valleys of southern Colorado. Some of the heavier snow amounts are as follows: 8 to 11 inches 5 miles south of Rosita in Custer County...15 to 19 inches occurred in and around Beulah...Walsenburg...La Veta and Cuchara...20 inches covered Rye...21 inches 14 miles south-southeast of Walsenburg...27 inches inundated the region 5 miles east-southeast of Fort Garland in Costilla county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 13, 3:57 AM MST, 10 hours 3 minutes earlier.

Area forecast discussion, Mar 13, 3:57 AM MST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
357 AM MST SUN MAR 13 2005

.SHORT TERM...
(TODAY AND TONIGHT)

SHORT TERM CONCERNS ARE HOW MUCH SNOW.

CURRENTLY...WEAK COLD FRONT PUSHED SOUTH OF THE CWFA BEFORE
MIDNIGHT. COOL SURGE AND NORTHEAST WIND COMPONENT IN PLACE WITH
SCATTERED SNOW SHOWERS SHOWING UP ON RADAR AND SURFACE OBS
ASSOCIATED WITH RIGHT REAR QUAD OF UPPER JET THAT IS DROPPING
SOUTH AND EAST.  LIGHT SNOW JUST NOW SLIPPING ACROSS PUEBLO COUNTY
LINE. SNOW AMOUNTS LIGHT SO FAR WITH VISIBILITY STAYING ABOVE 2
MILES.

TODAY...WILL CONTINUE WINTER WEATHER ADVISORY UNTIL NOON...AT LEAST
FOR NOW BUT DOESNT LOOK TOO PROMISING. SHOULD BE A LAG IN
PRECIPITATION DURING THE AFTERNOON BUT CLOUDS SHOULD REMAIN OVER
THE AREA. EASTERLY WIND EXTENDS TO 700 MB SO THERE IS SOME LIFT FROM
THE OROGRAPHICS BUT DYNAMICS WEAKENING THROUGH THE DAY. TEMPS ON
THE PLAINS WILL HAVE A TOUGH TIME CLIMBING WITH CONTINUED EASTERLY
COMPONENT UNDERNEATH THE OVERCAST AND WITH OCCASIONAL
PRECIPITATION. LESS CLOUDS OVER THE SOUTHWEST MOUNTAINS.

TONIGHT...UPPER TROF DEEPENS AS SHORT WAVE DROPS INTO THE BASE
OVER THE GREAT BASIN. BEST VERTICAL VELOCITIES MOVE OVER THE CWFA
DURING THE NIGHT AIDING THE EASTERLY WIND COMPONENT TO DEVELOP SNOW
AGAIN OVER THE PIKES PEAK REGION. HOISTED A WINTER WEATHER ADVISORY
FOR THE PIKES PEAK REGION AND EL PASO COUNTY. SNOW SPREADS
SOUTHWARD THROUGH THE NIGHT WITH EASTERLY WIND DEEPENING TO 700 MB.
FIGURE THAT THE HEAVIER SNOW WILL BE ALONG AND WEST OF I-25 IN EL
PASO COUNTY WHERE TERRAIN FAVORS AND EASTERLY WIND COMPONENT. SNOW
SPREADS TO THE SOUTH AS LOW LEVEL FLOW INCREASES AND HEAVIER SNOW
DEVELOPS OVER THE SOUTHERN SANGRES. WINTER STORM WATCH ISSUED FOR
SANGRE DE CRISTO MOUNTAINS AND WET MOUNTAINS FOR  TONIGHT...MONDAY
AND MONDAY NIGHT IN ANTICIPATION OF A FAIRLY LONG SNOW EVENT.

.LONG TERM...
(MONDAY THROUGH SATURDAY)

LATEST MODEL RUNS HAVE SHIFTED GEARS SLIGHTLY...AND NOW THERE DOES
NOT LOOK TO BE MUCH OF A BREAK IN THE PCPN ON MONDAY.

MONDAY AND TUESDAY: UPPER LONGWAVE TROUGH LAYS ACROSS THE GREAT
BASIN REGION EARLY MONDAY MORNING...THEN GAINS AMPLIFICATION MONDAY
NIGHT THROUGH TUESDAY AS IT SWINGS EASTWARD ACROSS COLORADO. THIS
WILL RESULT IN LIGHT TO MODERATE PCPN THROUGH THE MORNING MON...
THEN AN INCREASE IN INTENSITY AND AREAL COVERAGE MON NIGHT THROUGH
TUES MORNING. FAVORED AREAS LOOK TO BE THE SOUTHERN SANGRES...
SOUTHERN FOOTHILLS AND WET MTS AS WELL AS THE SOUTHERN PORTIONS OF
THE SAN LUIS VALLEY. THEREFORE...DECIDED TO GO WITH A WINTER STORM
WATCH FOR THESE AREAS UNTIL 12Z TUES. HOWEVER...LOOKS AS IF BY MON
EVENING THE ENTIRE CWA WILL BE SEEING SOME PCPN. AS FOR TEMPS...HAD
TO COOL MAX TEMP GRIDS QUITE A BIT ONCE AGAIN DUE TO THE CONTINUOUS
CLOUD DECK AND POTENTIAL PCPN EXPECTED.

WEDNESDAY THROUGH SATURDAY: LATE TUES NIGHT INTO WED AM THE UPPER
TROUGH WILL SWING EAST OF THE STATE...USHERING IN NW FLOW ACROSS
THE ROCKIES. ANOTHER UPPER DISTURBANCE IS FORECAST TO SWING ACROSS
THE N ROCKIES ON THURS...BUT CURRENTLY THIS LOOKS TO BRING SOME
PCPN ALONG THE CONTDVD AND HIGHER TERRAIN...WHILE KEEPING THE E
PLAINS IN A MORE DOWNSLOPE WARMING SCENARIO. COOLED MAX TEMPS ON
WED TO BETTER ALIGN WITH NUMERICAL GUIDANCE...BUT DID NOT ALTER MUCH
TEMPS FOR THURS THROUGH SAT. DECREASED POPS COVERAGE IN THE
EXTENDED AS WELL TO KEEP PCPN CHANCES MAINLY ALONG THE CONTDVD. MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON SUNDAY FOR COZ081-COZ082-
COZ084.

WINTER WEATHER ADVISORY FROM 5 PM SUNDAY TO 5 AM MONDAY FOR
COZ081-COZ082-COZ084-COZ085.

WINTER STORM WATCH FROM 5 PM SUNDAY TO 5 AM TUESDAY FOR COZ071-
COZ072-COZ073-COZ074-COZ075-COZ079-COZ080-COZ087-COZ088.

&&

21/27
Hazardous weather outlook, Mar 13, 7:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST SUN MAR 13 2005

COZ058>089-093>099-141400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MST SUN MAR 13 2005

...WINTER WEATHER ADVISORY REMAINS UNTIL NOON TODAY FOR TELLER
COUNTY AND NORTHERN EL PASO COUNTY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM MST MONDAY FOR TELLER AND EL PASO COUNTY...
...WINTER STORM WATCH IN EFFECT FROM THIS EVENING TO EARLY TUESDAY
MORNING FOR THE WET AND SANGRE DE CRISTO MOUNTAINS...SOUTHERN
FOOTHILLS AND SOUTHERN SAN LUIS VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SNOW AND FREEZING DRIZZLE WILL REDUCE VISIBILITY TO LESS THAN ONE
MILE AT TIMES AND CREATE HAZARDOUS DRIVING CONDITIONS OVER THE
EASTERN MOUNTAINS AND ADJACENT PLAINS MAINLY WEST OF I-25 THIS
MORNING. SNOW ACCUMULATIONS WILL RANGE FROM AS LITTLE AS ONE INCH ON
THE PLAINS TO AS MUCH AS 7 INCHES IN THE HIGHER TERRAIN.
SECONDARY ROADS AND SIDEWALKS MAY BECOME SLIPPERY THIS MORNING WITH A
THIN GLAZE OF ICE PRODUCED BY FREEZING DRIZZLE OR FREEZING FOG.  THE
SNOW WILL TAPER OFF TO OCCASIONAL SNOW SHOWERS FOR THE AFTERNOON.

SNOW WILL DEVELOP AGAIN THIS EVENING. PERIODS OF HEAVY SNOW ARE
POSSIBLE OVERNIGHT ALONG THE EASTERN SLOPES OF THE WET MOUNTAINS AND
SANGRE DE CRISTO MOUNTAINS WITH ADDITIONAL ACCUMULATIONS OF 4 TO 8
INCHES. PERIODS OF HEAVY SNOW WILL ALSO REDEVELOP OVER THE PIKES PEAK
REGION WITH 3 TO 8 INCHES POSSIBLE OVER EL PASO COUNTY AND TELLER
COUNTY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SNOW IS EXPECTED TO CONTINUE ACROSS THE AREA ON MONDAY AND TUESDAY...
WITH SIGNIFICANT SNOWFALL POSSIBLE ACROSS THE EASTERN MOUNTAINS AND
ADJACENT PLAINS...ESPECIALLY MONDAY AFTERNOON THROUGH TUESDAY
MORNING. TOTAL SNOW ACCUMULATIONS IN EXCESS OF 8 INCHES WILL BE
POSSIBLE ACROSS THE SANGRE DE CRISTO AND WET MOUNTAINS BY EARLY
TUESDAY MORNING...WITH AMOUNTS IN EXCESS OF 6 INCHES POSSIBLE ACROSS
THE SOUTHERN FOOTHILLS AND SOUTHERN SAN LUIS VALLEY. ELSEWHERE...SNOW
ACCUMULATIONS OF 1 TO 4 INCHES WILL BE POSSIBLE. SNOWFALL IS
EXPECTED TO TAPER OFF TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL OCCUR TODAY OR TONIGHT.

In the hours before

Local storm report, Mar 13, 10:13 AM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1013 AM MST SUN MAR 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             2 W BLACK FOREST        39.05N 104.71W
03/13/2005  2.5 INCH         EL PASO            CO   TRAINED SPOTTER

0830 AM     SNOW             9 N BLACK FOREST        39.18N 104.67W
03/13/2005  3.5 INCH         DOUGLAS            CO   TRAINED SPOTTER

0830 AM     SNOW             7 NNE COLORADO SPRINGS  38.93N 104.77W
03/13/2005  2.0 INCH         EL PASO            CO   TRAINED SPOTTER

0905 AM     SNOW             3 SW BLACK FOREST       39.02N 104.71W
03/13/2005  3.0 INCH         EL PASO            CO   TRAINED SPOTTER

&&

JKH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
March 13, 2:00 PM MST to March 15, 9:00 AM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
March 13, 2:00 PM MST to March 15, 9:00 AM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
March 13, 2:00 PM MST to March 15, 9:00 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
March 13, 2:00 PM MST to March 15, 9:00 AM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 13, 2:00 PM MST to March 15, 9:00 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 13, 2:00 PM MST to March 15, 9:00 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
March 13, 2:00 PM MST to March 15, 9:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
March 13, 2:00 PM MST to March 15, 9:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439814, 5439815, 5440384, 5440385, 5440386, 5440387, 5440388, 5440389.